Entity

Time filter

Source Type


Kozer E.,Pediatric Emergency Unit | Kozer E.,Tel Aviv University | Lotem Z.,Pediatric Ambulatory Center | Elgarushe M.,Clalit Health Services | And 6 more authors.
Pediatrics | Year: 2012

BACKGROUND: Infections with viruses causing upper respiratory tract infection (URI) are associated with increased leukotriene levels in the upper airways. Montelukast, a selective leukotriene-receptor antagonist, is an effective treatment of asthma and allergic rhinitis. OBJECTIVE: To determine whether prophylactic treatment with montelukast reduces the incidence and severity of URI in children. METHODS: A randomized, double-blind, placebo-controlled study was performed in 3 primary care pediatric ambulatory clinics in Israel. Healthy children aged 1 to 5 years were randomly assigned in a 1:1 ratio to receive 12-week treatment with 4 mg oral montelukast or look-alike placebo. Patients were excluded if they had a previous history of reactive airway disease. A study coordinator contacted the parents by phone once a week to obtain information regarding the occurrence of acute respiratory episodes. The parents received a diary card to record any acute symptoms of URI. The primary outcome measure was the number of URI episodes. RESULTS: Three hundred children were recruited and randomly assigned into montelukast (n = 153) or placebo (n = 147) groups. One hundred thirty-one (85.6%) of the children treated with montelukast and 129 (87.7%) of the children treated with placebo completed 12 weeks of treatment. The number of weeks in which URI was reported was 30.4% in children treated with montelukast and 30.7% in children treated with placebo. There was no significant difference in any of the secondary variables between the groups. CONCLUSIONS: In preschool-aged children, 12-week treatment with montelukast, compared with placebo, did not reduce the incidence of URI. Copyright © 2012 by the American Academy of Pediatrics. Source


Goldstein L.H.,Haemek Medical Center | Goldstein L.H.,Technion - Israel Institute of Technology | Goldstein L.H.,Clinical Pharmacology Unit | Berlin M.,Clinical Pharmacology and Toxicology Unit | And 3 more authors.
Journal of Clinical Pharmacology | Year: 2013

Adverse drug reactions (ADR) are underreported by doctors despite numerous efforts. We aimed to determine if establishing an gADR reporting doctorfs networkh within a hospital would increase the quantity of ADRs reported by hospital doctors. One hundred hospital doctors joined the network. Email reminders were sent to network members during the 1 year study period, conveying information about ADRs reported, amusingly and pleasantly reminding them to report ADRs in minimal detail, by phone, email, text message or mail to the Clinical Pharmacology Unit, who would further complete the report. A total of 114 ADRs were reported during the study period in comparison to 48, 26, and 17 in the previous 3 years (2008, 2009, 2010, respectively). In the 3 years prior, doctors reported 41.7% of the reported ADRs whereas in the study period, doctors reported 74.3% of ADRs (P.001), reflecting an 80% increase in doctors reports. Ninety seven percent of doctorsf reports were of ADR network members. Thirty]four (34%) network members reported an ADR during the study period and 31 of the 34 reporters had never reported ADRs before becoming network members. Establishing an ADR network of doctors substantially increases ADR reporting amongst its members. © 2013, The American College of Clinical Pharmacology. Source


Abu-Kishk I.,Pediatric Intensive Care Unit | Goldman M.,Assaf Harofeh Medical Center | Mordish Y.,Assaf Harofeh Medical Center | Berkovitch M.,Clinical Pharmacology and Toxicology Unit | Kozer E.,Pediatric Emergency Unit
Archives of Disease in Childhood | Year: 2010

Aim: To describe the incidence of acute renal insufficiency after dipyrone overdose in children. Methods: The medical records of all patients ≤18 years of age during a 3-year period presenting at Assaf Harofeh Medical Center due to toxic exposure were retrospectively reviewed. Patients suffering from dipyrone overdose were compared with all the other patients. Results: 235 cases were included in the fi nal analysis. Of these, 26 (11%) patients were exposed to dipyrone (median age 15 years). Three of the 26 patients (12%) had transient non-oliguric renal insuffi ciency. One other patient who did not receive dipyrone also developed transient renal insuffi ciency. Conclusions: Dipyrone overdose is frequent and may cause acute non-oliguric renal insuffi ciency. Renal function should be monitored in such patients. Source


Lavon O.,Clinical Pharmacology and Toxicology Unit
Clinical Toxicology | Year: 2015

Context. More effective, rapidly delivered, safer antidotes are needed for cyanide poisoning. Previous study has demonstrated a beneficial effect of isosorbide dinitrate on the survival of cyanide-poisoned mice. Objective. To evaluate the effectiveness of isosorbide dinitrate compared with that of sodium nitrite in cyanide poisoning. Materials and methods. A comparative animal study was performed using 18 rabbits, randomized into 3 study groups. Animals were poisoned intravenously with potassium cyanide (1 mg/kg). The first group was not given any further treatment. The second and third groups were treated intravenously 1 min after poisoning with sodium nitrite (6 mg/kg) and isosorbide dinitrate (50 μg/kg), respectively. The primary outcome was short-term survival of up to 30 min. Secondary outcomes included time to death, a clinical score, mean blood pressure, pulse, blood pH, and lactate and methemoglobin levels. Results. Rabbits treated with isosorbide dinitrate or sodium nitrite survived while only one untreated rabbit survived. Median time to death of the 5 poisoned and untreated animals was 10 min. All the animals collapsed soon after poisoning, exhibiting rapidly disturbed vital signs and developed lactic metabolic acidosis; average peak blood lactate levels were 15.5-19.1 mmol/L at 10 min after poisoning. The treated animals improved gradually with practically full recovery of the clinical scores, vital signs, and blood gas levels. Sodium nitrite administration raised methemoglobin to an average peak of 7.9%, while isosorbide dinitrate did not change methemoglobin levels. Conclusion. Early administration of isosorbide dinitrate improved the short-term survival of cyanide-poisoned rabbits. Isosorbide dinitrate shows potential as an antidote for cyanide poisoning and may exert its effect using a nitric-oxide-dependent mechanism. © 2014 Informa Healthcare USA, Inc. Source


Aviner S.,Barzilai Medical Center | Aviner S.,Ben - Gurion University of the Negev | Berkovitch M.,Clinical Pharmacology and Toxicology Unit | Berkovitch M.,Tel Aviv University | And 4 more authors.
Pediatrics | Year: 2010

OBJECTIVE: An apparent life-threatening event (ALTE) caused by ingestion of drugs or toxins has been reported rarely among infants. None of these agents was homeopathic medication. We report 11 infants who presented with an ALTE after ingestion of Gali-col Baby, a homeopathic agent indicated for "infantile colic." METHODS: A retrospective case-control study was conducted. Charts of all infants who were younger than 1 year and were admitted with an ALTE from January 2005 through August 2008 to the pediatric division at the Barzilai Medical Center were reviewed. Age-matched infants who were admitted on the same dates for a reason other than ALTE served as a control group. Information on medications administered before admission was recorded. RESULTS: During the study period, 36 635 children visited the pediatric emergency department of the Barzilai Medical Center. There were 11 057 admissions to the pediatric division during this period, 115 of which were because of an ALTE. Eleven of these infants received Gali-col Baby before the event as opposed to none in the control group (P < .005). Three infants received a significant overdose, compared with the manufacturer's recommended dosage. After a thorough investigation, no other presumptive causes for ALTE were found among the 11 infants. CONCLUSIONS: Gali-col Baby is associated with an ALTE in some infants. There are no published controlled trials on the efficacy or safety of its use; therefore, better control and supervision of Gali-col Baby and probably other homeopathic medications are needed to prevent possible serious adverse effects. Copyright © 2010 by the American Academy of Pediatrics. Source

Discover hidden collaborations